Nebraska, 2025

Hail and Damaging Winds in Nebraska, June 19, 2025

June 19, 2025 · NWS LBF · 5 events in 1 county or zone

Isolated thunderstorms developed during the early evening hours of June 19th over far southern Brown County. As this activity tracked east, then southeast, it became severe with large hail up to tennis ball sized and thunderstorm winds up to 80 MPH caused a grandstand to collapse at the Garfield County Fairgrounds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed during the early evening hours of June 19th over far southern Brown County. As this activity tracked east, then southeast, it became severe with large hail up to tennis ball sized and thunderstorm winds up to 80 MPH caused a grandstand to collapse at the Garfield County Fairgrounds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 19, 5:11 PM CST, 1 hour 53 minutes earlier. Its key messages:

  • Drier conditions return through the weekend.
  • Temperatures rise into the low 100s and heat indicies in the 100 to 105 range on Friday and Saturday with heat headlines issued for much of southwest and north central Nebraska.
  • Rain and thunderstorms return Sunday night with near daily chances through at least Wednesday.
  • Temperatures drop back to below normal Monday through the middle of next week.
Area forecast discussion, Jun 19, 5:11 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
611 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Drier conditions return through the weekend.

- Temperatures rise into the low 100s and heat indicies in the 100
to 105 range on Friday and Saturday with heat headlines issued for
much of southwest and north central Nebraska.

- Rain and thunderstorms return Sunday night with near daily chances
through at least Wednesday.

- Temperatures drop back to below normal Monday through the middle
of next week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 338 PM CDT Thu Jun 19 2025

Upper level ridging will remain in place through the first half of
the weekend bringing a return to quieter and drier weather. In
addition to drier weather, this ridge will also result in a return
to hotter temperatures. Expect highs to rise into the upper 90s to
low 100s for Friday and Saturday. However, latest probabilities
suggest these highs may still be a few degrees too cold, especially
on Saturday mainly south of I-80. Here, the probability of hitting
100 degrees is 100 percent, and the probability of hitting 105 is
over 80 percent. Therefore, if trends continue to increase, I
wouldn't be surprised to see highs a few more degrees warmer from
what is currently being forecasted. These forecasted highs will
easily result in heat indicies in the 100 to 105 degree range. A
heat advisory remains in place from Friday morning through Saturday
evening for locations generally west of US-183. Slightly more humid
conditions to the east of this line will increase heat indices into
the 105 to 107 degree range both Friday and Saturday. In addition,
overnight heat indices remain above 75 degrees. As a result, have
upgraded extreme north central Nebraska (Holt, Boyd, Garfield,
Wheeler counties) to an extreme heat warning.

While the majority of the region will remain dry through Saturday,
there is a low probability of some isolated showers and
thunderstorms across portions of central Nebraska on late this
afternoon and evening. Latest SPC guidance continues to keep a
Marginal risk across much of the region east of US-83. Although,
instability is weak with only a very narrow ribbon of higher CAPE
(up to 3000 J/kg) during the late afternoon and early evening. Still
confidence remains low in development and location and not much more
than 20 percent PoPs is in the forecast at this time and widespread
severe is not anticipated.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 338 PM CDT Thu Jun 19 2025

A pattern change returns on Sunday as a cold front begins to track
through the region. This front will bring a return to cooler
temperatures as well as well as showers and thunderstorms on Sunday
night. Temperatures on Sunday will be highly dependent on the track
of the front as it moves northwest to southeast throughout the day.
As a result temperatures across the Pine Ridge will be the coolest
with highs only in the low 80s. On the flip side, highs will remain
in the upper 90s to low 100s across Frontier county. At this time,
heat indicies will remain below 100 though so headlines are not
expected on Sunday. However, a slight shift in the track of this
front may create slightly warmer temperatures and resulting heat
indices. For storms on Sunday night, isolated to widely scattered
storms are expected to develop by early evening. With moderate
instability, a few storms have the potential to become strong to
severe. The greatest threats with these storms will be large hail
and strong winds. This will be closely monitored over the next few
days as models get a better handle on the environment.

Active weather continues through the middle of next week as several
rounds of disturbances impact the region result in near daily rain
and thunderstorm chances through Wednesday. At this time, confidence
in locations of impact and timing is low and therefore, the severe
potential is low at this time, but a stronger storm or two cannot be
ruled out completely with small hail and strong wind gusts being the
main threats. Otherwise, temperatures remain 10 to 15 degrees below
normal with highs ranging from the low 70s in northern Nebraska to
the low 80s south of I-80 through the Wednesday. Low temperatures
also drop below normal into the mid to upper 50s through the middle
of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 610 PM CDT Thu Jun 19 2025

Other than a very small threat for an isolated thunderstorm at
the KLBF terminal through 02z this evening, expect mainly clear
skies with VFR conditions over the next 24 hours. The greatest
threat for an isolated thunderstorm appears to be along and just
east of a KTIF to KANW line with the threat expected to last
through 02z this evening. There is a threat for low level wind
shear at the KLBF terminal overnight with 50 KT winds from the
south expected 2000 FT AGL. The threat for low level wind shear
will subside mid morning Friday as southerly surface winds
increase to 10 to 20 KTS with gusts up to 25 KTS possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM CDT /10 AM MDT/ Friday to midnight
CDT /11 PM MDT/ Saturday night for NEZ005-006-008-009-024>027-
035>038-057>059-069>071.
Extreme Heat Warning from 11 AM Friday to midnight CDT
Saturday night for NEZ007-010-028-029.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Jun 19, 2:42 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
342 PM CDT Thu Jun 19 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-202045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
342 PM CDT Thu Jun 19 2025 /242 PM MDT Thu Jun 19 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A few thunderstorms are possible Thursday evening across portions of
north central and into central Nebraska. The stronger storms may
pose a threat for hail and gusty winds but widespread severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Increasing temperatures and humidity will lead to heat indices in the
low to mid 100s on Friday and Saturday. A heat advisory remains in
effect for locations generally west of US-183 from Friday morning
through Saturday evening. An extreme heat warning is now in effect
for locations east of US-183 where heat indices between 105 and 107
are possible. See the latest headline for additional details.

Near-daily thunderstorm chances return on Sunday night through
Tuesday night. The severe risk remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 4:41 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
541 PM CDT Thu Jun 19 2025

NEZ009-010-027-028-192330-
Loup NE-Holt NE-Garfield NE-Rock NE-
541 PM CDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ROCK...NORTHEASTERN
LOUP...NORTHWESTERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES THROUGH
630 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rose, or 25 miles northeast of Brewster, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rose, Sybrant, Duff, Pony Lake, and Carson Lake.

This includes Highway 183 between mile markers 146 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4205 9953 4222 9962 4250 9916 4209 9894
TIME...MOT...LOC 2241Z 247DEG 24KT 4217 9949

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 19, 5:15 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
615 PM CDT Thu Jun 19 2025

NEZ009-010-027-028-200000-
Loup NE-Holt NE-Garfield NE-Rock NE-
615 PM CDT Thu Jun 19 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ROCK...NORTHEASTERN
LOUP...NORTHWESTERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES THROUGH
700 PM CDT...

At 614 PM CDT, Doppler radar was tracking strong thunderstorms 9
miles east of Rose, or 25 miles north of Taylor, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amelia, Carson Lake, and Sunfish Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4201 9936 4223 9949 4242 9910 4206 9880
TIME...MOT...LOC 2314Z 260DEG 11KT 4214 9935

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The North Platte radar (KLNX), 126 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
June 19, 7:04 PM CST
Where
Garfield County, 3.09 mi E of Burwell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.780, -99.070

Hail, Garfield

When
June 19, 7:35 PM CST
Where
Garfield County, 6.52 mi ENE of Burwell
Measured
2.5 in hail
Reported by
Public
Coordinates
41.810, -99.010

Thunderstorm Wind, Garfield

When
June 19, 7:56 PM CST
Where
Garfield County, Burwell
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Public
Coordinates
41.780, -99.130

Spotter reports 2 to 4 inch diameter limbs down in Burwell. Winds were estimated at 60 MPH.

Thunderstorm Wind, Garfield

When
June 19, 8:17 PM CST
Where
Garfield County, Burwell
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.780, -99.130

Emergency management reports numerous large tree limbs down and building and grandstand damage at the Garfield County Fairgrounds. Power reported out in several locations around town. Winds estimated at around 80 MPH.

Hail, Garfield

When
June 19, 8:19 PM CST
Where
Garfield County, 16.5 mi E of Burwell
Measured
1.25 in hail
Reported by
Public
Coordinates
41.790, -98.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267441, 1267442, 1267444, 1267445, 1267446.